Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Dosing confusion for liquid Tamiflu?

September 23, 2009 |  2:30 pm

Pig

Confusing directions on liquid suspensions of the antiviral drug Tamiflu may inadvertantly cause parents to give their children either too little of the drug, impeding the child's recovery, or a toxic overdose, physicians warned today in a letter published in the online version of the New England Journal of Medicine. Prescriptions for the drug are often written with doses in fractions of a teaspoon, but the dropper packaged with the drug is marked in milligrams, requiring a difficult conversion  of units, said Dr. Ruth Parker of the Emory University School of Medicine, lead author of the paper.

"It's an egregious error that there is a conflict in the prescription labeling instructions and the dosage device that comes in the exact same box," said co-author Dr. Michael Wolf of the Northwestern University Feinberg School of Medicine. "It's incredibly confusing to parents."

Oraltamiflu

The conflict was discovered by co-author Kara Jacobson, a senior research associate at Emory's Rollins School of Public Health and mother of a 6-year-old girl who contracted pandemic H1N1 influenza, popularly known as swine flu. Their Tamiflu prescription called for three-quarters of a teaspoon of the drug twice a day. Jacobson and her husband, an internist, had to do a Google search and solve a complex equation to determine the correct dose:

5 ml (volume of a tsp) x .75 x 12 mg/ml of Tamiflu = 45 mg

It took them both working together for 30 minutes to solve the equation, and they suspect that many parents would have greater difficulty doing so. Their recommendation: If a prescription calls for teaspoons or fractions of a teaspoon, then the syringe should be marked in teaspoons.

-- Thomas H. Maugh II

Photo: A syringe, marked in milligrams, that came with a Tamiflu prescription and the label calling for a dose of three-quarters of a teaspoon. Credit: New England Journal of Medicine

Comments 

Advertisement










Video